Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

August 6, 2017Crane County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 6, 2017, 11:19 PM CDT for Crane County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 11:19 PM CDT (04:19 UTC)
Expired
Aug 7, 2017, 12:15 AM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS84 KMAF 070419
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1119 PM CDT SUN AUG 6 2017
 
TXZ067-068-075-070515-
Pecos TX-Crane TX-Ward TX-
1119 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
WARD AND NORTHERN CRANE COUNTIES UNTIL 1215 AM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Crane, Grandfalls, Thorntonville, Royalty, Imperial
Reservoir, Imperial, Monahans Sandhills State Park, Tubbs Corner,
Crane County Airport, Roy Hurd Memorial Airport and Cordona Lake.

This includes Interstate 20 between mile markers 79 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3154 10300 3164 10280 3141 10234 3106 10283
TIME...MOT...LOC 0419Z 327DEG 20KT 3153 10284 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:41 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 6:41 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Aug 6 2017

.DISCUSSION...

&&

.AVIATION...
Afternoon storms continue over SE NM... Permian Basin... and a few
in Pecos County. Have included mention of storms at CNM... MAF...
and FST. As of 23z have weak front sitting across center of
Permian Basin... expect this to slowly sag south.

&&

.PREV DISCUSSION... /issued 150 PM CDT Sun Aug 6 2017/

DISCUSSION...

An assortment of outflow boundaries are residing over the forecast
area this afternoon, with some of the latent boundaries beginning to
reappear via visible satellite imagery.  Hot temperatures areawide,
and ample low level moisture, have increased SBCape to at least 1500
J/Kg across the Permian Basin, but only 500-1000 J/Kg over the
higher terrain due to a bit drier air there.  A cold front is
located over the Texas Panhandle and easing southward.  Think
thunderstorms will develop in an uncapped atmosphere through max
heating along the mentioned outflow boundaries, a surface trough
over the trans Pecos into southeastern New Mexico, but less coverage
over the higher terrain.  Although shear is lacking for organized
convection, some of the storms could produce damaging winds due to
available energy and steep lapse rates.  Heavy rainfall/localized
flash flooding, frequent lightning strikes, and perhaps small hail
could also occur with the stronger storms.

Tonight, the potential exists for a cluster of thunderstorms or
Mesoscale Convective System to form over SE NM/NW Permian Basin, or
a little farther northward over east central NM along and behind the
front.  Any such conglomeration of storms would move slowly
southeastward along and behind the front.  Damaging winds could
occur with the stronger storms, along with frequent lightning, and
heavy rainfall/localized flash flooding.  It appears portions of the
SE NM plains, southeastward across the Upper Trans Pecos or Permian
Basin seem to be the most likely locations for these storms.  There
may be residual showers/storms over the Permian Basin Monday
morning, and a repeat of thunderstorms Monday afternoon/Monday
night, but further westward in an upslope flow regime behind the
front.  Instability could still be high enough for strong storms to
develop, but think heavy rainfall and flash flooding will be the
primary threat.  There is also the potential for widespread enough
heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday
morning, at least over SE NM.  Will see how things pan out in the
next 12-18 hours before issuing a Watch.

Temperatures will be 5-10 degrees below normal Monday/Tuesday, but
the upper ridge will begin to build back over the region Wednesday
and Thursday which will result in lower rain chances and hotter
temperatures.  Another front may make it south into the area early
next week to possibly give another chance of rain, if not normal or
below temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  86  69  86 /  70  50  40  30
Carlsbad                       72  90  69  87 /  20  20  60  30
Dryden                         75  96  74  90 /  10  20  50  30
Fort Stockton                  73  91  69  87 /  20  20  50  30
Guadalupe Pass                 68  84  64  78 /  10  40  40  30
Hobbs                          68  84  66  83 /  40  30  60  20
Marfa                          62  88  60  84 /  10  30  40  30
Midland Intl Airport           72  88  69  87 /  50  30  40  30
Odessa                         72  88  69  86 /  40  30  40  30
Wink                           73  92  70  88 /  20  20  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 6, 1:19 PM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sun Aug 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and tonight across
much of the area. Heavy rainfall, localized flash flooding, strong
winds, frequent lightning, and small hail are possible with these
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday through Tuesday, scattered thunderstorms will be possible
areawide. Threats will include strong winds, heavy rainfall, and
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 6, 7:41 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
641 PM MDT SUN AUG 6 2017

NMZ028-033-070130-
Eddy County Plains NM-Central Lea County NM-
641 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 730 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maljamar, or 25 miles west of Lovington, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buckeye and Maljamar.

LAT...LON 3300 10351 3276 10347 3276 10385 3294 10387
      3300 10361
TIME...MOT...LOC 0041Z 262DEG 12KT 3287 10378
Special weather statement, Aug 6, 10:06 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT SUN AUG 6 2017

TXZ060-067-070345-
Ward TX-Winkler TX-
1006 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wink, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kermit, Wink, Wickett, Pyote, Monahans Sandhills State Park and
Winkler County Airport.

This includes Interstate 20 between mile markers 57 and 64.

LAT...LON 3190 10312 3165 10281 3148 10327 3172 10333
      3182 10333
TIME...MOT...LOC 0306Z 322DEG 18KT 3176 10315
Local storm report, Aug 6, 10:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1007 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
08/06/2017  M72 MPH          Winkler            TX   ASOS

&&

DAVID.HENNIG
Special weather statement, Aug 6, 10:14 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1014 PM CDT SUN AUG 6 2017

TXZ048-070400-
Scurry TX-
1014 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 1100 PM
CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, China Grove, Hermleigh, Knapp, Inadale, J B Thomas Reservoir,
Randalls Corner, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Union, Dunn, Ira and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3253 10116 3281 10116 3281 10066 3253 10066
TIME...MOT...LOC 0314Z 335DEG 5KT 3276 10086

10
Local storm report, Aug 6, 11:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1104 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     WINK                    31.76N 103.15W
08/06/2017                   WINKLER            TX   BROADCAST MEDIA

            TREES DOWN AND ROOFS DAMAGED IN WINK. POWER IS OUT TOO.

&&

DH
Special weather statement, Aug 6, 11:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1119 PM CDT SUN AUG 6 2017

TXZ067-068-075-070515-
Pecos TX-Crane TX-Ward TX-
1119 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
WARD AND NORTHERN CRANE COUNTIES UNTIL 1215 AM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Crane, Grandfalls, Thorntonville, Royalty, Imperial
Reservoir, Imperial, Monahans Sandhills State Park, Tubbs Corner,
Crane County Airport, Roy Hurd Memorial Airport and Cordona Lake.

This includes Interstate 20 between mile markers 79 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3154 10300 3164 10280 3141 10234 3106 10283
TIME...MOT...LOC 0419Z 327DEG 20KT 3153 10284

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:17 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Aug 6, 7:55 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 6, 8:04 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Aug 6, 10:06 PM CDTSpecial Weather StatementMAFWinkler39 min
Aug 6, 10:14 PM CDTSpecial Weather StatementMAFScurry46 min
Aug 7, 3:20 AM CDTSpecial Weather StatementMAFWard, Winkler55 min
Aug 7, 4:15 AM CDTSpecial Weather StatementMAFAndrews60 min
Aug 7, 6:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Aug 6, 7:04 PM CDTSpecial Weather StatementMAFLea26 min
Aug 6, 7:41 PM CDTSpecial Weather StatementMAFLea49 min
Aug 6, 8:12 PM CDTSevere Thunderstorm WarningMAFLea63 min
Aug 6, 9:08 PM CDTAreal Flood AdvisoryMAFLea2 hr
Aug 7, 5:18 PM CDTSpecial Weather StatementMAFEddy42 min
Aug 7, 5:33 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Aug 7, 5:46 PM CDTFlash Flood WarningMAFEddy3 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.